Minnesota, 2013

Tornado in Minnesota, June 5, 2013

June 5, 2013 · NWS ARX · 2 events in 1 county or zone

Showers and a few thunderstorms developed during the late afternoon of June 5th along a nearly stationary cold front. Some of this activity produced funnel clouds and a brief tornado touchdown west of West Concord (Dodge County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Showers and a few thunderstorms developed during the late afternoon of June 5th along a nearly stationary cold front. Some of this activity produced funnel clouds and a brief tornado touchdown west of West Concord (Dodge County). The tornado was not on the ground long enough to produce any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 2:08 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 5, 2:08 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT WED JUN 5 2013

.SHORT TERM...(TONIGHT THROUGH THURSDAY TONIGHT)
ISSUED AT 308 PM CDT WED JUN 5 2013

MAIN FORECAST CONCERNS THIS PACKAGE...CONTINUING SHRA/ISOLATED
TSRA CHANCES TONIGHT INTO THU EVENING...TEMPERATURES.

18Z DATA ANALYSIS HAD A SLOW MOVING AREA OF LOW PRESSURE OVER
NORTHEAST SD WITH A TROUGH/FRONT TO THE SOUTHEAST INTO EASTERN IA.
WV IMAGERY SHOWED THE MID LEVEL LOW SPINNING OVER CENTRAL MN.
LOW CLOUDS/PATCHY FOG/-SHRA/-RA/ISOLATED TSRA PERSISTED ACROSS MUCH
OF MN/EASTERN IA/WESTERN WI EAST/NORTH OF THE LOW/TROUGH. CLOUDS/-
SHRA WERE HOLDING TEMPS DOWN AGAIN TODAY...WITH MID-DAY TEMPS
ACROSS MUCH OF MN/IA/WI ONLY IN THE 50S TO LOWER 60S.

NO MAJOR ERRORS NOTED WITH 05.12Z MODEL INITIALIZATIONS. SOME
SUBTLE DIFFERENCES AT THE START BUT THESE LOOK TO HAVE LITTLE
IMPACT ON THE SOLUTIONS FOR TONIGHT THRU THU NIGHT AS THE MID LEVEL
TROUGH CONTINUES TO MOVE SLOWLY EAST ACROSS THE UPPER MIDWEST.
DPROG/DT OF 500MB HGTS AT 05.12Z SHOWED THE MODEL RUNS OF 03.12Z AND
04.12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC WITH BETTER
OVERALL RUN-TO-RUN CONSISTENCY TO ECMWF/GEM. FOR TONIGHT THRU THU
NIGHT MODELS CONVERGING ON A TIGHTER CONSENSUS AS THE MID LEVEL
TROUGH/LOW OVER MN SLOWLY MOVES EAST TO OVER LK SUPERIOR TO WI/MO
BY FRI MORNING. TIGHTENING CONSENSUS FAVORS FASTER OF THE EARLIER
MODEL RUNS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED ALL TO BE GOOD
WITH THE SFC LOW/TROUGH POSITION. ALL WERE A BIT TOO ROBUST WITH
THE NOSE OF THE 60F DEW POINTS NORTHWARD AHEAD OF THE TROUGH/FRONT.
AS USUAL...A BLEND OF THE MODELS LOOKED BEST WITH THE 12-18Z PRECIP
ACROSS THE CENTRAL PLAINS TO UPPER MIDWEST. NO CLEAR MODEL FAVORITE
AND WITH THE TREND TOWARD A TIGHTER CONSENSUS...FAVORED A MODEL/
ENSEMBLE BLEND. SHORT TERM FCST CONFIDENCE GENERALLY GOOD THIS
CYCLE.

FOR THE SHORT TERM...SFC-700MB LOW/CIRCULATION SLIDES TOWARD/INTO
THE AREA THIS EVENING. MODEL SOUNDINGS CONTINUE TO INDICATE
SATURATION FROM NEAR THE SFC TO 700-600MB...ALONG WITH SOME WEAK
INSTABILITY. THIS AIDED BY THE MID LEVEL LOW/TROUGH AXIS AND
SHORTWAVE SLOWING DRIFTING TOWARD THE AREA AS WELL. LOCAL/REGIONAL
WRF MODELS ALL SHOWING SHRA NEAR KMSP EARLY THIS AFTERNOON SHOULD
DEVELOP/EXPAND SOUTHEAST AS THE LOWER LEVEL CIRCULATION AND
WEAK/MDT LOWER LEVEL ISENTROPIC LIFT/FN CONVERGENCE AHEAD OF IT MOVE
TOWARD THE AREA. RAISED SHRA CHANCES INTO THIS EVENING INTO THE 50-
70 PERCENT RANGE AND CONTINUED AN ISOLATED TSRA MENTION THRU 03Z.
RAISED/CONTINUED SOME -SHRA MENTION/CHANCES THRU THE NIGHT WITH THE
SFC-700MB LOW IN THE AREA. THIS MAY END UP MORE DZ VS. -SHRA.
CIGS/VSBYS EAST OF THE TROUGH/FRONT HAVE BEEN SLOW TO IMPROVE
TODAY...IF AT ALL. AS WINDS BECOME LIGHTER TONIGHT WITH APPROACH OF
THE SFC LOW...BR/FG LOOKING TO DEVELOP/BECOME MORE WIDESPREAD
ACROSS THE FCST AREA. ADDED PATCHY TO AREAS OF FOG MENTION IN THE
03Z-15Z TIME-FRAME. SEE AVIATION SECTION BELOW FOR MORE DETAILS.

AN INVERTED SFC-700MB TROUGH REMAINS OVER THE AREA THU...WITH PLENTY
OF SFC-700MB MOISTURE. THIS WITH THE 500MB TROUGH AXIS OVER OR STILL
WEST OF THE FCST AREA. ANY PEEKS OF SUNSHINE/WARMING AT ALL WOULD
ALLOW SOME WEAK LOWER CAPE TO DEVELOP AS WELL. RAISED SHRA CHANCE FOR
THU INTO THE 30-40 PERCENT RANGE FOR NOW...LINGERING INTO THU EVENING
AS THE WEAKENING LOWER LEVEL TROUGH/WEAK CONVERGENCE REMAINS OVER
THE AREA.

WITH SKIES STAYING MOSTLY CLOUDY-CLOUDY...THE MOIST BOUNDARY
LAYER AND CONTINUED SCT SHRA MUCH OF THE PERIOD...TEMPS TO REMAIN
ON THE COOL SIDE WITH LITTLE DIURNAL TREND. MODEL/ENSEMBLE
CONSENSUS FOR LOWS/HIGHS TONIGHT THRU THU NIGHT WELL TRENDED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 308 PM CDT WED JUN 5 2013

MODELS REMAIN IN GOOD AGREEMENT WITH A TIGHTENING CONSENSUS AS THE
MID LEVEL TROUGH EXITS EAST FRI...SHORTWAVE RIDGING MOVES OVER THE
AREA FRI NIGHT...THEN THE NEXT TROUGH APPROACHES/MOVES IN SAT/SAT
NIGHT. TREND IS SLOWER/STRONGER WITH THE NEXT TROUGH TO MOVE IN
SAT NIGHT. FCST CONFIDENCE IN THIS PERIOD IS ABOVE AVERAGE.

PLENTY OF LOWER LEVEL MOISTURE LOOKING TO LINGER ON FRI. THIS ALONG
WITH WEAK CYCLONIC FLOW...STEEP LOW LEVEL LAPSE RATES AND 100-200
J/KG CAPE IN THE AFTERNOON. CONTINUED A SMALL -SHRA CHANCE FRI
AFTERNOON...OTHERWISE MUCH OF THE FRI-SAT PERIOD TRENDS DRY AS HGTS
RISE AND SHORTWAVE RIDGING ALOFT MOVES ACROSS THE REGION. WITH THE
SLOWING TREND OF THE TROUGH TO MOVE IN LATER IN THE WEEKEND...
STRONGER OF LOWER LEVEL THERMO-DYNAMIC FORCING/LIFT AND MOISTURE
INCREASE LOOKS TO BE DELAYED INTO SAT NIGHT. CONTINUED A SMALL
-SHRA/TSRA CHANCE ACROSS THE WEST END OF THE FCST AREA SAT
AFTERNOON...WHICH BLENDS WELL WITH NEIGHBORING GRIDS FOR NOW.

WITH EXPECTATIONS OF SOME SUNSHINE FRI/SAT...TEMPS SHOULD WARM TO
CLOSER TO NORMAL. 850MB TEMPS REMAIN ON THE COOL SIDE FRI/SAT.
MIXING TO 850MB SUPPORTS HIGHS AROUND 70 ON FRI AND 70-75 ON SAT.
MODEL/ENSEMBLE CONSENSUS OF THE NUMERICAL TEMP GUIDANCE HAS THESE
WELL TRENDED. COOL LOWS FRI NIGHT/SAT MORNING /MID 40S-LOW 50S/ WITH
MOSTLY CLEAR/PARTLY CLOUDY SKIES AND LIGHT WINDS. WARMER LOWS SAT
NIGHT /MID-UPPER 50S/ WITH SOUTH WINDS/WARM ADVECTION AND INCREASING
CLOUDS AHEAD OF THE NEXT FRONT/TROUGH HEADED TOWARD THE AREA.

MEDIUM RANGE MODEL RUNS OF 5.00Z AND 05.12Z IN DECENT AGREEMENT WITH
EACH OTHER AND THERE PREVIOUS RUNS SAT NIGHT/SUNDAY AS A RATHER
STRONG MID LEVEL TROUGH PASSES ACROSS THE UPPER MIDWEST. BETWEEN
MODEL AND RUN-TO-RUN CONSISTENCY REMAINS REASONABLY GOOD MON-WED AS
RIDGING ALOFT SLOWLY BUILDS EAST ACROSS THE NORTH-CENTRAL CONUS AND
INTO THE REGION. HOWEVER...SOME DIFFERENCES IN THE LOWER LEVEL
FEATURES BY WED IN RESPONSE TO DIFFERENCES IN TIMING/STRENGTH OF A
SHORTWAVE MOVING THRU THE CENTRAL CONUS RIDGING BY THE MIDDLE OF NEXT
WEEK. THESE DIFFERENCES NOT UNEXPECTED. LONG TERM FCST CONFIDENCE
GOOD SUN/MON THEN FADES TO BELOW AVERAGE BY WED.

GOOD CONSISTENCY FOR A SFC-MID LEVEL LOW/TROUGH TO BE MOVING ACROSS
THE REGION SAT NIGHT/SUN. PW VALUES AHEAD OF THIS FEATURE CLIMB INTO
THE 1 TO 1.5 INCH RANGE WITH CAPE VALUES LOOKING TO BE IN THE 1K TO
1.5K RANGE SUNDAY. THIS AS A RATHER DEEP LAYERED ROUND OF FORCING/
LIFT TO MOVES ACROSS THE AREA. MODEL/ENSEMBLE CONSENSUS SHRA/TSRA
CHANCES IN THE 50-60 PERCENT RANGE BY LATER SAT NIGHT AND FOR SUN
LOOK WELL TRENDED. SYSTEM SLOWLY EXITS EAST SUN NIGHT/MON WITH A
SMALLER LINGERING SHRA/ISOLATED TSRA CHANCE IN COOLER LOW LEVEL
CYCLONIC FLOW BEHIND IT. HIGH PRESSURE AND RIDGING ALOFT BUILD IN
FOR TUE/WED...HOWEVER 05.00Z GFS RATHER FAST BRINGING A SHORTWAVE
THRU THE PLAINS RIDGING AND A LOW/SHRA/TSRA CHANCES EAST ACROSS
THE PLAINS INTO THE UPPER MIDWEST FOR TUE NIGHT/WED. WITH LOWER
CONFIDENCE BY TUE NIGHT...LEFT THE SMALL TUE NIGHT-WED MODEL/
ENSEMBLE CONSENSUS SHRA/TSRA CHANCE AS IS. MODEL/ENSEMBLE CONSENSUS
FOR THE HIGHS/LOWS SUN-WED ALSO LOOKS REASONABLE FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM CDT WED JUN 5 2013

KRST/KLSE REMAIN ON THE NORTH/EAST SIDE OF A TROUGH OF LOW
PRESSURE THAT HAS ESSENTIALLY REMAINED STALLED ACROSS THE EASTERN
DAKOTAS INTO WESTERN AND CENTRAL MINNESOTA. GOOD FEED OF MOISTURE
HAS KEPT SHOWERS ACROSS MAINLY NORTHEAST IOWA INTO WESTERN
WISCONSIN EARLY THIS AFTERNOON...WITH REDEVELOPMENT EXPECTED LATER
THIS AFTERNOON ACROSS SOUTHEAST MINNESOTA. IFR CEILINGS AND
VISIBILITIES WILL PREVAIL THROUGH MOST OF THE PERIOD AS LITTLE
CHANGE IS EXPECTED IN THE OVERALL AIRMASS. FOR
TONIGHT...COMBINATION OF COOL TEMPERATURES...LIGHT WINDS...AND
AMPLE MOISTURE WILL BE FAVORABLE CONDITIONS FOR FOG AT KRST/KLSE.
HAVE LOWERED VISIBILITIES DOWN TO LIFR AT KRST AND IFR AT KLSE
OVERNIGHT THROUGH THE MORNING HOURS. ALSO...GOOD HINTS IN THE
MODEL SIGNALS THAT SHOWERS AND/OR DRIZZLE WILL BE AROUND THROUGH
THE MORNING HOURS SO HAVE INCLUDED THAT FOR THURSDAY MORNING.

&&

.HYDROLOGY...THIS MORNING AND EARLY NEXT WEEK
ISSUED AT 308 PM CDT WED JUN 5 2013

ALL RIVERS ARE CURRENTLY BELOW FLOOD STAGE. BUT FOR SOME STEADY
FLOWS/STAGES ON THE MS RIVER...RIVER LEVELS ACROSS THE FCST AREA
WERE FALLING. RAIN AMOUNTS WITH ANY SHRA/ISOLATED TSRA TONIGHT/THU
EXPECTED TO BE LIGHTER AND MORE SCATTERED...AND NOT PRODUCE ANY
FURTHER RISES ON STREAMS AND RIVERS.

NEXT CHANCE OF MORE WIDESPREAD AND HEAVIER RAIN IS TRENDING TO BE
LATER SAT NIGHT/SUN...WHEN RAIN AMOUNTS OF 1/2 TO 1 INCH LOOK
POSSIBLE. WITH WET SOILS AND RIVERS STILL RUNNING HIGH FROM
ALL THE RECENT RAINS...THESE RAINS WOULD HAVE THE POTENTIAL
TO PRODUCE RENEWED RISES ON STREAMS AND RIVERS AROUND THE AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....ZT
HYDROLOGY....RRS
Hazardous weather outlook, Jun 5, 4:45 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT WED JUN 5 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
545 AM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT
EXPECTED TO OCCUR WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH
MONDAY AND AGAIN TUESDAY. AT THIS TIME...IT IS STILL TOO EARLY TO
DISCERN IF SEVERE WEATHER WILL BE ASSOCIATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Dodge

When
June 5, 4:35 PM CST
Where
Dodge County, 2.03 mi NW of West Concord
Reported by
Emergency Manager
Coordinates
44.170, -92.930

A funnel cloud was sighted northwest of West Concord.

Tornado, Dodge

When
June 5, 4:42 PM CST
Where
Dodge County, 4.04 mi WNW of West Concord
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Reported by
Trained Spotter
Coordinates
44.180, -92.970

A tornado briefly touched down west of West Concord. The tornado was not on the ground long enough to produce any damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453106, 453111.